A patient with valproate-induced hyperammonemic encephalopathy presented with altered mental status and hyperammonemia in the context of normal liver functions. Fortunately, altered mental status and elevated plasma ammonia level normalized 1 day after discontinuation of divalproex sodium (Depakote). The case analysis suggests a possible synergistic interaction of valproic acid and topiramate with respect to the emergence of hyperammonemic encephalopathy in the context of normal liver functions. Possible mechanisms of the encephalopathy and hyperammonemia are discussed. For example, valproate has diverse metabolic effects that include regulating levels of ammonia by altering activity of the urea cycle, whose first step uses HCO3 in the synthesis of carbamoylphosphate. Topiramate's inhibition of carbonic anhydrase activity may be the basis of its possible synergy with valproate by affecting levels of HCO3.